How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, Board Certified MD
Category: Health
Satisfied Customers: 10330
Experience:  Family Physician, practicing medicine for over 10 years, United States
Type Your Health Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

is constipation a common side effect of lasix

This answer was rated:

is constipation a common side effect of lasix

Yes, constipation is a side effect of lasix.
Lasix is a diuretic, which can cause dehydration. This is one mechanism by which the medication causes constipation.

Feel free to ask any follow up questions you may have,

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Customer: replied 6 years ago.
does it follow if lasix casues constipation in a patient then one should drink more water
Well, not necessarily.
What are you on the lasix for?
Do you have a history of swelling in the legs?
Congestive heart failure?

Dr Abby
Customer: replied 6 years ago.

am on small dose 10mg eod -- for hi blood pressure and slite swelling in ankles whe warm .. [ was on 10mmg every day and lost about 5 pounds - No, do not have heart failure. took potassium which caused problem so now taking eod which keeps swelling down and feel better... but am constipated and tryingto figure out why-- also taking pravastatin .. unfortunately i cannot recall when problem started. .


have tried metamusil [ psylium ] which works once inawhile. difficult to schedule as must be taken 2hrs before or after and i take am and pm meds plus calcium 2hrs before and after !!!

The problem with increasing your fluid intake will be the fact that you run the risk of increasing your ankle swelling.

Metamucil and other fiber supplements are good solutions but do require adequate fluid intake (and the scheduling can be difficult as you are finding).
If you can try increasing fiber in your diet (prunes, fiber yogurt or fiber cereals), that may help you.
You can also try using a stool softener occasionally as well. These help to pull water into the colon and this is how they work to relieve constipation.

Calcium supplements can also cause constipation...these plus the lasix are probably what are leading to the problem.

So, to summarize, I would try to increase fiber naturally first. If this does not work, use a stool softener. Very small increases in fluid intake as well (so as not to increase your leg swelling)

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Customer: replied 6 years ago.

my calcium supplement has magnesium [ too much cuased loose stool ] have tried one colace along witht my am and pm meds as well as the psylium at another time of day -- how many colace are ok to take?


i am assuming that the pravastatin i take is not a culprit?


and, by the way, thaak you doctor for being so verbal ,

You are welcome.

The pravastatin is not likely to be the culprit. It usually causes diarrhea (if any bowel changes), not constipation.

I would not take more than two to three colace per day. If this is not working for you then adding more is likely not going to make a huge difference.

I woudl also encourage you to discuss the change in bowel habits with your doctor. Any time there is a change, we do want to make sure it isn't because of an underlying bowel problem or thyroid issue, etc.

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Dr. Abby and 5 other Health Specialists are ready to help you